Michihito Tagawa(1*), Genya Shimbo(2), Akiko Uemura(3) and Kotaro Matsumoto(3)
1- Veterinary Medical Center, Obihiro University of Agriculture and Veterinary Medicine, Inada, Obihiro, Hokkaido 080-8555, Japan
2- Veterinary Teaching Hospital, Graduate School of Veterinary Medicine, Hokkaido University, Kita 18, Nishi 9, Kita-ku, Sapporo, Hokkaido 060-0818, Japan
3- Department of Clinical Veterinary Science, Obihiro University of Agriculture and Veterinary Medicine, Inada, Obihiro, Hokkaido 080-8555, Japan
Background: Canine lymphoma is one of the most frequently occurring malignant neoplasms in dogs. Anthracycline-based chemotherapy for the treatment of canine lymphoma is very effective; however, there is not enough evidence for the development of cardiac toxicity using several anthracyclines as chemotherapeutic agents.
Case Description: An 8-year-old, castrated, mixed-breed dog was diagnosed with multicentric lymphoma and received multi-agent chemotherapy. Complete remission was achieved, but the patient had a relapse of lymphoma. After third-line chemotherapy with epirubicin, the patient was diagnosed with dilated cardiomyopathy. The total cumulative doses of doxorubicin, mitoxantrone, and epirubicin were 125, 8, and 125 mg/m2, respectively. Although the patient was treated with cardiac drugs and clinically stabilized, the patient had a relapse of lymphoma and died shortly after the diagnosis of cardiomyopathy.
Conclusion: The patient was suspected to have anthracycline-induced cardiomyopathy. Further studies are required to establish prevention and management strategies for dogs receiving potentially cardiotoxic therapies such as anthracyclines.
Keywords: AICM, Anthracycline-induced cardiomyopathy, Dog, Lymphoma.